MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Model Number |
QC-2-8-HELIX |
| Medical Device Problem Codes |
Stretched (1601); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/21/2023
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received a report that an axium coil encountered resistance.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left posterior communicating artery with a max diameter of 3.5 mm and a 2.8 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.It was reported that the surgeon performed aneurysm embolization.After the microcatheter was in place and the first coil was filled, the qc-2-8-helix coil was selected for embolization.After pushing it into the microcatheter, the resistance was relatively large, and it was found to be stretched when it was withdrawn from the body.Then replaced it with a new qc-2-4-3d coil for embolization, and the surgery was completed normally.The operator thought it was a product quality problem and requested to return it, please identify it.It was reported there was catheter resistance/stuck in the middle section of the catheter.There was no catheter damage observed.It is unknown if there was coil damage.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.Additional information was received that catheter resistance occurred in the middle section.The coil came out of the introducer sheath smoothly.The catheter was an echelon 10.There were no issues that resulted in the damage that was found.
Additional Manufacturer Narrative
H3: product analysis #291726577:equipment used: vis (m-78210), 203cm ruler (m-83361) document used: n/a as found condition (condition of returned device): the axium implant coil was returned for analysis within a shipping box; within a resealable plastic biohazard pouch and within a dispenser track.The echelon-10 micro catheter used in the event was not returned.The axium implant coil was returned without introducer sheath.Visual inspection/damage location details: the echelon-10 micro catheter has a labeled id (inner diameter) of 0.017" with two separate marker bands.Per axium implant coil instructions for use (ifu): ¿axium implant coils should be delivered through a microcatheter with a minimum inside diameter of 0.0165¿-0.017¿ with two marker bands.Therefore, the echelon-10 micro catheter was found to be compatible for use with the axium implant coil.The axium implant coil pushwire was found to be bent at ~163.8cm from proximal end.The polypropylene filament and implant coil were found to be still attached, broken and stretched.The implant coil separated end was found to be stretched and damaged.No other anomalies were observed.Testing/analysis (including sem reports): the axium implant coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ could not be confirmed as the axium implant coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.Possible contributing factors to ¿coil resistance/stuck in catheter¿ include failure to hydrate the axium implant coil prior to use and lack of continuous flush during delivery.Based on the device analysis and reported information, the customer¿s report of ¿coil stretch¿ was confirmed.There was no reported issue pushing the axium implant coil out from within the introducer sheath.Therefore, it is possible the axium coil became damaged upon removal from within the introducer sheath; however, the root cause could not be determined.(reyesr32 2023-08-03) medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.